Mom's Having Trouble Swallowing Pills. Is This Normal for People with Dementia?
Q: Mom is having trouble swallowing pills. Is this normal with progression of Alzheimer's or dementia?
A: As seniors age, one or more things may lead to swallowing problems. Seniors may just "forget" how to swallow; they often lose the gag reflex.
Find an Alzheimer's Care Community »
Swallowing problems may develop due to the side effects of the medications being used. A major side effect is a dry mouth. When the mouth is dry, the tablet or capsule sticks in the mouth, begins to dissolve, and a large part of the dosage remains in the mouth. Always offer a sip of water or other liquid that can safely be used to make swallowing easier. Many of the medications used in Alzheimer's patients also cause a dry mouth.
Another problem for Alzheimer's patients is that some medications may cause the patient's tongue to involuntarily move back and forth, making it difficult to swallow.
Some medications can be changed to liquids or patches. Each medication may have very specific ways to use them. Always read the information that come with each prescription and always ask the pharmacist questions if in doubt.
Lynn Harrelson is a pharmacist who specializes in medication and prescription management for seniors. Read her full biography